Low-dose aspirin (LDA) has been increasingly used worldwide to prevent atherothrombotic events. At
the same time, the adverse events, most frequent of which are gastrointestinal (GI) ulcers and complications have
been raising a big concern with its wider use. These adverse events including reflux and dyspeptic symptoms not
only jeopardize adherence of LDA, but my cause more serious outcomes. To reduce GI events by informing best
evidence for physicians prescribing LDA, guidelines were published some years ago. Since then, more clinical evidence
concerning preventive strategies for upper GI events has been accumulated. Notable differences between
East and West are also recognized in terms of primary prevention strategy. Among several options to provide cardiovascular
protection with LDA while reducing GI risk, PPI co-therapy is considered to be preferred approach for
wider populations according to recent cost-effectiveness analyses based on increasing awareness of importance on
adherence of LDA together with declining cost of PPI. This review will focus on these new developments on the
prevention of upper gastrointestinal ulcer and complications in LDA users.
Keywords: Low-dose aspirin (LDA), dyspepsia, esophagitis, gastrointestinal ulcer, gastrointestinal bleeding, proton pump inhibitor (PPI),
misoprostol, Helicobacter pylori.
Rights & PermissionsPrintExport